Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS JSJ

February 2, 2022

NWS JSJ issued this flash flood warning at Feb 2, 2022, 7:08 PM CST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2022, 7:08 PM CST (01:08 UTC)
Expired
Feb 2, 2022, 9:00 PM CST
In force
112 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 103 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

025 
WGCA52 TJSJ 030108
FFWSJU
PRC071-115-030300-
/O.NEW.TJSJ.FF.W.0004.220203T0108Z-220203T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
908 PM AST Wed Feb 2 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Isabela in Puerto Rico...
  Quebradillas in Puerto Rico...

* Until 1100 PM AST.

* At 908 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, with greatest impacts likely near the coast.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1851 6702 1849 6698 1849 6694 1848 6690
      1837 6690 1838 6692 1839 6692 1839 6693
      1838 6694 1839 6701 1839 6703 1845 6705
      1848 6706 1849 6708 1850 6708 1851 6710

FLASH FLOOD...RADAR INDICATED

$$

CRS
1 follow-up statement
374 
WGCA72 TJSJ 030301
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1101 PM AST Wed Feb 2 2022

PRC071-115-030311-
/O.EXP.TJSJ.FF.W.0004.000000T0000Z-220203T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Isabela PR-Quebradillas PR-
1101 PM AST Wed Feb 2 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR ISABELA AND QUEBRADILLAS...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures and remain alert to ponded water on roads and in poor 
drainage areas during the next hour or so. .

LAT...LON 1851 6702 1849 6698 1849 6694 1848 6690
      1837 6690 1838 6692 1839 6692 1839 6693
      1838 6694 1839 6701 1839 6703 1845 6705
      1848 6706 1849 6708 1850 6708 1851 6710

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 2:31 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 2, 2:31 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
431 PM AST Wed Feb 2 2022

.SYNOPSIS...

Unstable weather conditions will prevail through at least late
Saturday. Thunderstorm development will remain possible,
especially every afternoon and evening across Puerto Rico. The
risk will increase for the Virgin Islands tomorrow when
thunderstorms could develop across the surrounding waters, and
some of them could move inland. Periods of moderate to heavy rain
could trigger urban and small stream flooding later this afternoon
across the interior and northwest/north-central Puerto Rico.

&&

.SHORT TERM...The rest of today through Friday,

This afternoon into the evening, showers and thunderstorms will
develop across the interior, northwest, and north-central Puerto
Rico. Urban and small stream flooding will remain possible with
this activity, and even isolated flash flooding could not be ruled
out.

A mid to upper-level trough approaching from the west will
provide favorable dynamical forcing. At the same time, at the
surface, a frontal boundary/shear line and associated moisture
will promote unsettled weather across Puerto Rico and the U.S.
Virgin Islands. Late tonight into tomorrow, low-level convergence
will enhance convection across the U.S. Virgin Islands and the
eastern third of Puerto Rico (including Vieques, Culebra, and the
southeast and east PR and San Juan Metro area.). Urban and Small
Stream flooding will be possible each day and even flash flood
events.

Unsettled weather will persist on Thursday afternoon and Friday.
Some factors model guidance indicates that could promote scattered
to numerous thunderstorms are colder temperatures at 500 MB,
drops in the mid and upper-level heights, good diffluence aloft,
and steep lapse rates from low to mid-levels. Soils will continue
to saturate with today's rain accumulations and from the previous
days. Therefore, any significant extended significant rainfall
event could trigger mudslides and rapid river rises.

.LONG TERM...from this morning discussion...Saturday through
Thursday...

The expected increase in shower activity in the short term period
may linger into the long term period, with perhaps less intensity
and fewer thunderstorms. The available moisture will decrease on
Saturday, but will increase once again on Sunday to above normal
levels. This above normal moisture could continue through the
first half of next week. However, the reason why we may see fewer
thunderstorms is because the mid and upper level troughs will have
moved east of the local islands by Sunday, and then a weak ridge
may be in its place by Monday onward. For that reason, there is
only isolated thunderstorms in the forecast until early Monday,
but no thunderstorms in the forecast thereafter. But there may
still be enough shower activity, at least through Sunday, to cause
urban and small stream flooding in some areas, depending on how
much rain affected certain areas in the days prior.

The temperatures through the weekend are forecast to be near
normal both in daytime highs and overnight lows. But early in the
following workweek, temperatures may increase slightly to a few
degrees above normal.

&&

.AVIATION...

VFR conds prevail, but SHRA expected to dvlp aft 02/18Z wrn and
interior PR and be slow to dissipate with MVFR conds and mtn
obscurations. Then, SHRA formation to spread south into the FA
aft 03/03Z with mtn obscurations and areas of MVFR in the
northeastern third of PR AFT 03/09z. Brief MVFR conds psbl in the
USVI. Sfc winds ENE 12-18 knots bcmg ENE less than 10 knots with
land breeze influences aft 02/23Z bcmg ENE 10-18 knots with some
sea breeze influences aft 03/14Z.

&&

.MARINE...

Seas have subsided below 5 feet across most of the local waters.
However, mariners should exercise caution across the Atlantic
Offshore Waters due to seas up to 6 feet. Then, a northerly swell
will arrive across the Atlantic Offshore deteriorating marine
conditions and spreading hazardous seas across the area tomorrow
and Friday.

Beachgoers, the risk of rip currents continues for most of the
Atlantic coastline of Puerto Rico, northwest St Thomas, and the
west coast of St Croix. The dangerous breaking waves associated
with the northerly swell mentioned in the previous paragraph will
create life-threatening coastal conditions Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  82  72  81 /  70  80  90  90
STT  72  82  71  82 /  50  60  80  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Thursday night for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast.

     High Rip Current Risk until 6 PM AST this evening for Southwest-
     Vieques.

VI...High Rip Current Risk through late Thursday night for
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through late tonight for St Croix.

AM...Small Craft Advisory from 8 AM Thursday to 8 AM AST Sunday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...CS
LONG TERM....CAM
PUBLIC DESK...LIS
Hazardous weather outlook, Feb 2, 3:28 AM CST, 15 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
520 AM AST miercoles 2 de febrero de 2022

AMZ710>745-PRZ001>013-030930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-520 AM AST miercoles 2 de febrero de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvias fuertes
y vientos breves en rafagas esta tarde a traves de sectores del
centro, oeste y noroeste de Puerto Rico, al igual que el este interior
y alrededor del area metro de San Juan.

.Inundaciones...Fuertes lluvias pueden resultar en inundaciones urbanas y
de riachuelos, especialmente a traves del centro, oeste y noroeste
de Puerto Rico.

.Oleaje...Se espera oleaje peligroso de hasta 6 pies en las
aguas del Atlantico hasta por lo menos esta tarde.

.Corrientes Marinas...Existe un alto riesgo de corrientes
marinas para las playas del noroeste a noreste de Puerto Rico,  al
igual que Culebra y algunas del norte y este de Vieques. Tambien hay
un riesgo moderado de corrientes marinas para el resto de las playas
protegidas en la costa sur de Puerto Rico. Se esperan olas
rompientes grandes entre 8 y 10 pies para las playas del noroeste a
noreste de Puerto Rico.

.Dias dos hasta el siete...jueves a martes

El riesgo de corrientes marinas continuara de moderado a alto
durante los proximos dias. Otra marejada se movera el jueves, y
causara oleaje peligroso. Desde el jueves hasta el domingo, habra un
aumento en la actividad de aguaceros y en el potencial de tronadas.
Inundaciones urbanas y de riachuelos son probables en ocasiones con
la actividad que esta actualmente en el pronostico, especialmente
el jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
corrientes marinas y oleaje al Servicio Nacional de Meteorologia en
San Juan.

AMZ715-725-VIZ001-002-030930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
520 AM AST miercoles 2 de febrero de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje peligroso de hasta 6 pies en las aguas
del Atlantico hasta por lo menos esta tarde.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte y oeste de Santa Cruz, casi todas las
playas de San Tomas, y el oeste de San John. Las playas restantes en
las islas tendran un riesgo moderado de corrientes marinas.

.Dias dos hasta el siete...jueves a martes

El riesgo de corrientes marinas continuara de moderado a alto por
los proximos dias. Otra marejada entrara el jueves, y causara oleaje
peligroso. Desde el jueves hasta el domingo, habra un aumento en la
actividad de aguaceros y en el potencial de tronadas. Inundaciones
urbanas y de riachuelos no se van a descartar debido a la actividad
pronosticada, especialmente el jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 12:23 PM CSTAreal Flood AdvisoryJSJ112 min
Feb 3, 2:09 PM CSTRip Current StatementJSJ25 days

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.